Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 8, 2021Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 8, 2021, 9:46 PM EDT for Montgomery County, Powell County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 9:46 PM EDT (01:46 UTC)
Expired
Jul 8, 2021, 10:15 PM EDT
In force
29 min
Issued by
NWS Jackson, KY

Counties Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS83 KJKL 090146
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
946 PM EDT Thu Jul 8 2021

KYZ050-051-059-060-090215-
Montgomery-Menifee-Bath-Powell-
946 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN POWELL...
MONTGOMERY...SOUTHWESTERN BATH AND WESTERN MENIFEE COUNTIES...

At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to Ewington to near Levee
to near Westbend. Movement was southeast at 25 mph.

Wind gusts of of 30 to 40 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Clay Lick, Means, Levee, Preston, Bowen, Cornwell, Rothwell,
Walkers Crossing, Cedar Groves, Flat Creek, Coons Station, Stepstone,
Bean and Fagan.

LAT...LON 3819 8395 3804 8365 3797 8362 3788 8366
      3779 8381 3791 8399 3792 8399 3793 8397
      3802 8402 3803 8400 3812 8395
TIME...MOT...LOC 0145Z 304DEG 22KT 3817 8391 3809 8388 3800 8394 3795
8402

$$

HAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 8:03 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 8, 8:03 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
803 PM EDT Thu Jul 8 2021

.UPDATE...
Issued at 803 PM EDT THU JUL 8 2021

No major changes in the update. Have dialed back cloud cover,
given the clearer skies seen on satellite the past couple of
hours. Expect this to continue into nightfall before a cold front
brings increased cloud cover and associated shower/storm activity
overnight. Have loaded in the latest obs for temps, dews, and
winds and blended into the remaining forecast. Grids have been
sent to NDFD and Webfarms.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 351 PM EDT THU JUL 8 2021

The afternoon surface analysis shows a cold front located to our
northwest across the Upper Ohio Valley to the Midwest. In the
upper and mid-levels we see a shortwave working across parts of
the Midwest and into the Ohio Valley, but flattening as it moves
eastward. We have been dealing with some warm sector shower and
thunderstorm activity that has slowly worked across eastern
Kentucky this morning and afternoon. Additional showers and storms
will break out in this warm and unstable airmass through the
afternoon, but will be more isolated to scattered. Ahead of the
cold front a little more organizied convection has devloped and
this will progress east and southeast this evening into tonight.
Overall think many will see a lull in activity for many locations
before the next round arrives with the cold front. Adjusted PoPs
toward the NBM 1 hourly data which seemed to be handling this idea
well.

Friday this previously mentioned cold front will progress
southward across the area and looks to become ill defined, but
will probably be the anchor for convection in areas closer to the
Tennessee and Virginia borders. Given this think greater chances
of PoPs on Friday will be south of the Hal Rogers Parkway. Overall
temperatures will average warmer than today given the airmass
change will be quite minimal and clouds will clear for much of
eastern Kentucky. Friday night this cold front will begin to
transistion to a warm front and lift north later in the
overnight. There is also indication by CAMs and even synoptic
scale models of a MCS feature progressing toward the Lower Ohio
Valley toward dawn Saturday. However given the more mesocale
nature of a feature such as this will see how this plays out as we
move closer to the forecast time frame. Either way PoPs will
increase northward toward dawn as this front begins to pull
northward as we move toward Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 316 PM EDT THU JUL 8 2021

The latest model data is hinting at a slight change in the large
scale circulation pattern aloft across the CONUS during the
extended period of the forecast. The latest thinking is for a
large and well developed trough of low pressure aloft to move out
of the northern Plains and across the mid Mississippi, Ohio and
upper Tennessee Valley regions this weekend. This large system is
then forecast to move slowly north northeastward the first of next
week. As this system interacts with low level moisture from the
Gulf of Mexico, we will see showers and storms firing up across
our area each day. The storms will be most prevalent during the
afternoon and evening hours, with isolated storms possible each
night. A second wave of low pressure is then forecast to push out
of the northern Rocky Mountains region toward the middle of next
week, and will merge with our initial trough. The resulting
combined system will keep rain chances in the forecast through the
end of the week. The best rain chances will likely occur this
weekend, as a weak frontal boundary associated with the first
trough, sort of stalls out over our region.

Temperatures each day should generally be slightly below normal,
with max values in the low to mid 80s expected for most locations
after Saturday. Nightly lows will be normal to slightly above
normal, with min values in the mid to upper 60s on tap for most
locations. Winds duringWe are dealing with scattered showers and isolated thunderstorms
across eastern Kentucky to begin the period. This will lead to a
little more erratic TAFs through the afternoon and evening. This
first area of convection will move through the area this
afternoon, with perhaps another round later in the TAF period
tonight into early Friday. Overall keeping a mix of VFR and MVFR
CIGs and Vis through the TAF period, but brief periods of IFR or
lower restrictions will remain possible with any storms that pass
through or near TAF sites. The winds will remain out of the
southwest generally less than 10 knots through the much of the
period, before becoming more westerly toward the end of the period
as a cold front progresses through the area. the extend should be
mainly out of the south or southwest, which will keep a steady
flow of warm, moist, unstable from the Gulf of Mexico feeding into
the area. This flow of juicy air will be the fuel for shower and
storm activity around eastern Kentucky.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 803 PM EDT THU JUL 8 2021

TAF sites will stay in VFR through this evening, before a cold
front brings showers and storms overnight and into the day
Thursday. This will likely impact all the sites, from west to
east, from 7z to 16z. Hi-res guidance continues to back off on the
idea of an organized line of convection, with more broken activity
likely ahead of the front. However, sounding data and ensemble
guidance do agree on lowering CIGs and Vis through this time
period. This will lower sites area-wide to MVFR, but brief IFR
is possible. Winds will generally be variable up to 6kts through
this evening before shifting out of the west overnight as the cold
front progresses through the area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BB
SHORT TERM...DJ
LONG TERM...AR
AVIATION...BB/HAL
Hazardous weather outlook, Jul 8, 7:44 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
744 PM EDT Thu Jul 8 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
744 PM EDT Thu Jul 8 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

There is a chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times, especially during the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL

In the hours before

Special weather statement, Jul 8, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
946 PM EDT Thu Jul 8 2021

KYZ050-051-059-060-090215-
Montgomery-Menifee-Bath-Powell-
946 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN POWELL...
MONTGOMERY...SOUTHWESTERN BATH AND WESTERN MENIFEE COUNTIES...

At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to Ewington to near Levee
to near Westbend. Movement was southeast at 25 mph.

Wind gusts of of 30 to 40 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Clay Lick, Means, Levee, Preston, Bowen, Cornwell, Rothwell,
Walkers Crossing, Cedar Groves, Flat Creek, Coons Station, Stepstone,
Bean and Fagan.

LAT...LON 3819 8395 3804 8365 3797 8362 3788 8366
      3779 8381 3791 8399 3792 8399 3793 8397
      3802 8402 3803 8400 3812 8395
TIME...MOT...LOC 0145Z 304DEG 22KT 3817 8391 3809 8388 3800 8394 3795
8402

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:11 AM EDTAreal Flood AdvisoryJKLFloyd, Magoffin, Pike3 hr
Jul 9, 2:14 AM EDTAreal Flood AdvisoryJKLMenifee, Montgomery, Morgan3 hr
Jul 9, 3:14 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Montgomery, Morgan, Rowan2 hr
Jul 9, 3:58 AM EDTFlash Flood WarningJKLBath, Elliott, Menifee, Montgomery, Morgan, Rowan3 hr
Jul 9, 4:07 AM EDTAreal Flood AdvisoryJKLJohnson, Martin113 min
Jul 9, 4:15 AM EDTSpecial Weather StatementJKLJohnson, Martin45 min
Jul 9, 5:23 AM EDTAreal Flood AdvisoryJKLLaurel, Pulaski112 min
Jul 9, 5:57 AM EDTAreal Flood AdvisoryJKLJohnson, Magoffin, Martin, Morgan2 hr
Jul 9, 7:19 AM EDTAreal Flood AdvisoryJKLFloyd, Knott, Pike116 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.